Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 18, 2023, 6:01 PM CDT for 4 counties in Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2023, 6:01 PM CDT (23:01 UTC)
- Expired
- Apr 18, 2023, 6:31 PM CDT
- In force
- 30 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, NE, Franklin County, NE, Kearney County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 24 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 5:56 PM CDT, 5 minutes earlier.
Area forecast discussion, Apr 18, 5:56 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 556 PM CDT Tue Apr 18 2023 ...Aviation Update... .DISCUSSION...(This evening through Tuesday) Issued at 302 PM CDT Tue Apr 18 2023 Key Messages: * Strong to severe thunderstorms possible this evening/tonight mainly between 6 PM and 1 AM with large hail and damaging winds the primary severe weather threat. * Showers and thunderstorms are again possible Wednesday evening into Wednesday night with a slight threat for severe storms mainly across our far southeastern zones. * Near critical to critical fire weather conditions expected most days across portions of the outlook area through Friday. See fire weather section below. * Hard freeze expected all areas Saturday and Sunday morning. This Evening And Tonight... The SPC has issued a Marginal Risk for severe thunderstorms for this evening into tonight. The main forecast concern has centered around how quickly the moisture can return northward today as dew points started out the day in the 20s. At 3 PM dewpoints across the forecast area were generally still in the lower 40s. We have some forecast models such as the 12Z and 18Z NAM that nose 60 degree dewpoints into our southern Kansas zones with a strong low level jet late this evening. There is good agreement between forecast models (18Z HRRR, NAM, NAM NEST, and 12Z GFS) that we will see convective initiation prior to sunset (5-8 PM) over our southwestern forecast area. These thunderstorms will then track northeast through the evening hours and may be enhanced by strengthening low level jet after dark along with additional thunderstorm formation as the low level jet ramps up. MLCAPE values around 1500 J/KG along with deep layer shear values of 40-50 KTS and steep lapse rates will support vigorous updrafts and the potential for severe wind and hail. The wind threat will be greatest early on with the inverted V soundings and steepest lapse rates early. The storms should become more elevated with time after sunset with primarily a hail threat late. Could certainly see the possibility for needing several severe thunderstorm warnings this evening. Wednesday... Cooler with northerly winds behind the front. The 18Z NAM seems too far northwest with the precipitation as the front pushes back to the northwest during the afternoon hours allowing for significant precipitation as far northwest as the Tri-Cities. Am not buying heavy precipitation that far northwest or the surface front pushing that far back to the northwest. The 18Z HRRR solution seems more realistic with most of the strong to severe thunderstorms south of our forecast area closer to a more southerly cold front location. I would sure love to receive the 18Z NAM precipitation here in the Tri-Cities, but is seems unlikely that the front will return that far northwest. There is still some uncertainty here, but I would not get your hopes up for big rain across our forecast area Wednesday evening. Our rain chances are probably on the highs side. Wherever the front is there will be a threat for severe thunderstorms and that could clip our southeastern most zones Wednesday evening. Thursday and Friday... Breezy northwest winds on Thursday and down right windy on Friday will lead to at least near critical fire danger with the RH being somewhat marginal. See fire weather section below. Temperatures will be falling as cold air swings south behind a large northern plains upper level low. Saturday and Sunday... Overall a cool weekend in a northwesterly flow regime with morning lows expected to be in the 20s, which may lead to some problems for area trees that have flowered early or for tender garden plants that were planted during our recent warm spell. Sunday should be the better day with lighter winds and temperatures finally starting to rebound. Monday and Tuesday... Next storm system approaches and then enters the plains and will bring at least some chance for rainfall, but too far out for much certainty at this point. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 546 PM CDT Tue Apr 18 2023 Scattered thunderstorms moving out of KS may affect the GRI vicinity this evening. LLWS is expected into early Wednesday morning when winds turn to the northwest. Northwest winds gradually decrease through the mid to late afternoon Wednesday. && .FIRE WEATHER... Issued at 302 PM CDT Tue Apr 18 2023 Wednesday...The RH values should be very low in the teens by afternoon, but the wind will be decreasing through the afternoon hours and thus am not expecting the need for a fire weather headline given the decreasing winds. Thursday and Friday... The winds pick up out of the northwest especially on Friday, but the RH values will be a bit higher due to cooler temperatures. Even so, we could approach near critical or critical fire weather conditions mainly across southwestern zones. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Wesely AVIATION...Mangels FIRE WEATHER...Wesely
Hazardous weather outlook, Apr 18, 4:06 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 406 PM CDT Tue Apr 18 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 192115- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 406 PM CDT Tue Apr 18 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. There is a chance for a few strong to severe thunderstorms mainly between 6 PM and 1 AM. The main threats with these storms will be large hail up to ping pong ball size and wind gusts up to 60 mph. Near critical fire weather conditions will be possible across western and southern portions of the area through early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances will again be present for Wednesday late afternoon into Wednesday night. The best chances will be across eastern and southern portions of the area. The primary hazards on Wednesday look to be hail near the size of quarters and wind gusts to near 60 MPH. During the afternoon hours Thursday and Friday, near critical fire weather conditions will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
In the hours before
Local storm report, Apr 18, 6:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
601 PM CDT TUE APR 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 2 WNW LOGAN 39.67N 99.60W
04/18/2023 PHILLIPS KS EMERGENCY MNGR
POWER POLES BLOWN DOWN, STARTED A GRASS
FIRE.
&&
KSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 5:59 PM CDT | Severe Thunderstorm Warning | GID | Harlan | 31 min |
| Apr 18, 6:34 PM CDT | Special Weather Statement | GID | Webster | 41 min |
| Apr 18, 6:36 PM CDT | Special Weather Statement | GID | Franklin | 39 min |
| Apr 18, 6:50 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 40 min |
| Apr 18, 6:59 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.